Alert archive / Kansas / River Flood Warnings in 2009

River Flood Warning 50, NWS Topeka, KS

September 9, 2009Osage County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 9, 2009, 8:40 AM CDT for Osage County, Kansas. It took effect at Sep 9, 2009, 9:43 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2009, 8:40 AM CDT (13:40 UTC)
In effect from
Sep 9, 2009, 9:43 AM CDT
Expired
Sep 9, 2009, 1:41 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Osage County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salt Creek (LNDK1) at Lyndon (LNDK1). The gauge peaked at 10.27 ft at Sep 9, 2009, 10:00 AM CDT.

actionminormoderate05101509/0909/10
Action stage
5 ft
Minor stage
10 ft
Moderate stage
16 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06911490, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 9, 6:18 AM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 9, 6:18 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT WED SEP 9 2009

.UPDATE...
UPDATED FOR 12Z AVIATION

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION

&&

.AVIATION...
COMPLICATED FORECAST EARLY ON WITH AN AREA OF RAIN THAT HAS BEEN
OVER TOP/FOE FOR MOST OF THE NIGHT. IFR AND MVFR CIGS ARE EXPECTED
THROUGH THE MORNING AS AN AREA OF DEEP MOISTURE AND ISENTROPIC
LIFT REMAINS UNTIL LATE MORNING. GRADUAL IMPROVEMENT TO CIGS IS
EXPECTED AFTER 15Z WITH A POSSIBLE RETURN TO VFR LATER THIS
EVENING.

SALLY
&&

.PREV DISCUSSION... /ISSUED 412 AM CDT WED SEP 9 2009/

DISCUSSION...

ANOTHER ACTIVE MORNING ACROSS MUCH OF KANSAS. THUNDERSTORMS
WHICH FORMED WITHIN ISENTROPIC LIFT ACROSS MUCH OF THE CWA
ARE PERSISTING...ESPECIALLY ALONG AND SOUTH OF I 70. AN ENHANCED
AREA OF CONVECTION AND HEAVIER RAINFALL HAS SET UP ACROSS THE
FLINT HILLS IN WABAUNSEE COUNTY SOUTH AND EAST INTO EAST CENTRAL
COUNTIES IN ASSOCIATION WITH ENHANCED CONVERGENCE FROM AN APPARENT
850 LOW SLIPPING SOUTHEAST. A VEERING LLVL JET IS ALSO ENHANCING
THE LIFT AND CONVERGENCE ALONG ITS WESTERN PERIPHERY. WITH THIS
EXPECTED TO PERSIST THROUGH THE EARLY MORNING HOURS...HAVE DECIDED
TO ADD OSAGE COUNTY TO THE OTHER COUNTIES ALREADY IN THE FLASH
FLOOD WATCH AS AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 56 WILL
EXPERIENCE THE HEAVIEST RAINFALL AND GREATEST POTENTIAL FOR
HEAVY RAINFALL AND FLOODING. ANOTHER CONCERN IS THE LARGE AREA OF
CONVECTION OVER WESTERN AND CENTRAL KS IN ASSOCIATION WITH AN
SMALL MCS RIDING EAST/SOUTHEAST ALONG OLD ELEVATED BOUNDARY WHICH
HAS ALSO AIDED THE DEVELOPMENT OF MORE CONVECTION. THERE IS THE
POSSIBILITY THAT THIS INCREASING MCS MAY ALSO CLIP THE FAR
SOUTHERN PORTIONS OF THE CWA THIS MORNING AS WELL. IF IT DOES OR
IF ANY MCV ASSOCIATED WITH IT AFFECTS THE CWA...IT MAY PROLONG THE
POTENTIAL FOR HEAVY RAIN ACROSS THE FAR SOUTH WELL AFTER OTHER
FORCING HAS ENDED. HAVE THEREFORE DECIDED TO EXTEND THE WATCH
THROUGH THE AFTERNOON AS WELL. NEXT SHIFT WILL NEED TO MONITOR
CONVECTIVE TRENDS FOR ANY NEEDED ADJUSTMENTS TO THE WATCH. EITHER
WAY...CLOUDS AND PRECIP WILL LIMIT HIGHS TO THE 70S.

TONIGHT...THE NORTHERN STREAM SHORTWAVE WILL PASS TO THE NORTH OF
THE CWA...BUT WILL ACT TO TEMPORARILY USHER IN DRIER AIR ACROSS
THE NORTHERN CWA WITHIN REGION OF WEAK SUBSIDENCE. HAVE TRENDED
POPS DOWNWARD TONIGHT...AND DRY THROUGH THE NIGHT OVER THE FAR
NORTH....WITH ONLY A SLIGHT CHANCE FOR LINGERING CONVECTION
SOUTHERN CWA ON THURSDAY...BUT THIS MAY NEED TO BE REMOVED WITH
LATER FCSTS IF THE DRIER GFS VERIFIES. GRADUAL DECREASING CLOUDS
WILL HELP TEMPS RISE INTO THE LOW 80S...ALTHOUGH MORNING
STRATUS/FOG MAY BE TOUGH TO ERODE THROUGH MIDDAY.

WILL CONTINUE WITH A DRY FCST ACROSS THE ENTIRE AREA THURSDAY
NIGHT BEFORE THE AMPLIFYING SHORTWAVE TROUGH OVER THE NORTHERN
PLAINS DIGS SOUTHEAST TOWARDS THE AREA ON FRIDAY...AND ESPECIALLY
FRIDAY NIGHT AND SATURDAY. THIS WILL ACT TO BACK THE LOW LEVEL
FLOW AHEAD OF THE NEXT FRONT AND POOL MOISTURE FOR ANOTHER PRECIP
EVENT... ESPECIALLY ACROSS EASTERN KS...LATER FRIDAY NIGHT INTO
SATURDAY NIGHT. HAVE CONTINUED POPS AND EVEN INCREASED SOME AREAS
INTO THE WEEKEND WITH MODELS CONSISTENT ON THIS SCENARIO.

BEYOND SUNDAY...NO CHANGES MADE TO THE CURRENT FCST AS MODELS
CONTINUE TO FCST A COMPLEX RETROGRESSION OF CUTOFF LOW OVER THE
NORTHERN PLAINS TO EVENTUALLY LIFT BACK TO NEAR THE CANADIAN BORDER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&
Hazardous weather outlook, Sep 9, 4:42 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CDT WED SEP 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-100945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
442 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE STILL LIKELY TODAY...ESPECIALLY SOUTH OF HIGHWAY
56. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. WITH THE GROUND
ALREADY SATURATED ACROSS EAST CENTRAL...THIS COULD LEAD TO
FLOODING IN SOME AREAS AND A FLASH FLOOD IS POSTED INTO THE
AFTERNOON. THE CHANCES FOR THUNDERSTORMS WILL STEADILY DECREASE
FROM NORTH TO SOUTH ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN ACROSS THE
AREA FROM LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Sep 9, 7:32 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
732 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 SSE LE ROY            38.05N 95.62W
09/09/2009  M6.22 INCH       COFFEY             KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

JL
Local storm report, Sep 9, 7:54 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
754 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       COLONY                  38.07N 95.37W
09/09/2009  M3.95 INCH       ANDERSON           KS   CO-OP OBSERVER

            24 HOUR TOTAL

0720 AM     HEAVY RAIN       2 NE MORGANVILLE        39.48N 97.17W
09/09/2009  M3.99 INCH       CLAY               KS   TRAINED SPOTTER

            24 HOUR TOTAL

0742 AM     HEAVY RAIN       6 NNW ALLEN             38.72N 96.22W
09/09/2009  M6.00 INCH       LYON               KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

JL
Local storm report, Sep 9, 8:28 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
828 AM CDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HEAVY RAIN       7 NNE BURLINGTON        38.29N 95.69W
09/09/2009  M4.02 INCH       COFFEY             KS   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:22 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Wabaunsee10 hr
Sep 9, 8:40 AM CDTRiver Flood WarningTOPCoffey25 hr
Sep 9, 8:40 AM CDTRiver Flood WarningTOPAnderson, Franklin43 hr
Sep 9, 1:27 PM CDTRiver Flood WarningTOPLyon, Osage19 hr
Sep 9, 3:38 PM CDTRiver Flood WarningTOPFranklin, Osage28 hr

Nearby

River Flood Warnings in Kansas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.